Oklahoma, 2016

Heat in Oklahoma, June 15 to 20, 2016

June 15 to 20, 2016 · NWS OUN · 1 event in 1 county or zone

With high pressure in place, heat indices ranged from 97 to 109 degrees between the 15th and the 20th. The Emergency Medical Services Authority (EMSA) reported 41 calls for heat related injuries over this period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
41
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With high pressure in place, heat indices ranged from 97 to 109 degrees between the 15th and the 20th. The Emergency Medical Services Authority (EMSA) reported 41 calls for heat related injuries over this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 4:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 4:30 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 AM CDT WED JUN 15 2016

.DISCUSSION...
The 12Z aviation discussion follows....

&&

.AVIATION...
As an upper-level ridge builds over the region today and
tonight, typical summer weather will likewise begin to assert
itself over Oklahoma and north Texas. Isolated
showers/thunderstorms will be possible today, especially this
afternoon, but chances are far too low to include in any TAFs.
There also may be some minor restrictions to visibility in BR or
HZ, especially early this morning. Otherwise, expect hot and humid
conditions with the usual daily variations in wind speed. Note
that the heat and unusually high humidity will add approximately
3000 ft to the density altitude this afternoon, relative to the
actual ground elevation.

CmS
&&

.PREV DISCUSSION... /issued 426 AM CDT WED JUN 15 2016/

DISCUSSION...
The next seven days will feature a growing upper-level ridge over
the southern Plains. This weekend, the ridge will have
extended/moved far enough north to put Oklahoma/north Texas under
northeast flow aloft. That should take the edge off the very hot
weather that is anticipated through Friday. A Heat Advisory
remains in effect through Thursday (for now) because of the heat
and humidity.

With little or no forcing, it is next to impossible to identify
locations/times of possible convection. Have generally followed an
average of the models, since there's not much else to base PoPs,
etc. on. The result is an essentially rain-free forecast after
today. Could be a few storms today before the ridge effectively
stifles everything under it.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  95  74  96  74 /  10  10  10   0
Hobart OK         98  74  99  74 /  10  10  10   0
Wichita Falls TX  97  75  98  74 /  10  10   0   0
Gage OK          100  73 100  71 /  20  10  10  10
Ponca City OK     99  75  99  75 /  20  20  10  10
Durant OK         93  74  94  74 /  10  10   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT Thursday for
     OKZ007-008-012-013-018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

17/23/01
Hazardous weather outlook, Jun 15, 3:53 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
453 AM CDT WED JUN 15 2016

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
453 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDICES 105 TO 110 DEGREES ACROSS MUCH OF OKLAHOMA AND NORTH
TEXAS THIS AFTERNOON INTO EARLY EVENING. A HEAT ADVISORY IS IN
EFFECT FOR PARTS OF THE AREA.

.THUNDERSTORMS...
A FEW SHOWERS AND THUNDERSTORMS MAY OCCUR TODAY AND TONIGHT...MAINLY
BETWEEN 4 PM AND MIDNIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA. IF
STORMS FORM THIS AFTERNOON AND TONIGHT...THEY COULD BE SEVERE WITH
DAMAGING WINDS UP TO 70 MPH...LARGE HAIL UP TO GOLF BALLS...AND
VERY HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING. CAPPING
MAY BE TOO STRONG TO ALLOW FOR STORM DEVELOPMENT TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAT...
HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON HEAT
INDICES 105 TO 110 DEGREES AT TIMES ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS THURSDAY...FRIDAY...AND PERHAPS THIS WEEKEND.

.THUNDERSTORMS...
LOW THUNDERSTORM CHANCES MAY RETURN LATE TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
June 15, 10:00 AM CST to June 20, 11:00 PM CST
Where
Oklahoma forecast zone
Injuries
41 direct, 0 indirect
Reported by
Local Official
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat injuries inferred from number of calls to EMSA.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642970.